Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Detroit, MI

April 9, 2001Lenawee County, Monroe County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Apr 9, 2001, 3:17 AM EDT for Lenawee County, Monroe County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2001, 3:17 AM EDT (07:17 UTC)
Expired
Apr 9, 2001, 4:00 AM EDT
In force
43 min
Issued by
NWS Detroit, MI
Area
Whole counties

Counties Lenawee County, MI, Monroe County, MI

The radar

The Detroit radar (KDTX), 92 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2363 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 090718 RRA
SVRDTX
MIC091-115-090800-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
317 AM EDT MON APR 9 2001

THE NATIONAL WEATHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 9:40 PM EDT, 5 hours 37 minutes earlier.

Area forecast discussion, Apr 8, 9:40 PM EDT, 5 hours 37 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
940 PM EDT SUN APR 8 2001

CLEAR SKIES CONTINUE OVER SE LOWER THIS EVENING. NARROW SURFACE
PRESSURE RIDGE HAS SETTLED OVER LOWER ALLOWING WIND SPEEDS TO DROP
OFF SHARPLY. THIS COMBO HAS RESULTED IN A FAST DROP IN THE
TEMPERATURES IN THE RURAL AREAS FROM VERY PLEASANT DAYTIME READINGS.
THE CLEAR SKIES AND LIGHT WINDS WILL CONTINUE THROUGH THE REMAINDER
OF THE EVENING HOURS BEFORE SHOWERS AND STORMS ARRIVE TOWARD
DAYBREAK MONDAY.

CURRENTLY ADVERTISED SCENARIO FOR THE OVERNIGHT HOURS CONTINUES TO
LOOK GOOD. STORMS HAVE FIRED NEAR THE WARM SURFACE BOUNDARY IN AREA
OF MAX SURFACE MOISTURE CONVERGENCE OVER IA AND SE NE. VARIOUS
MODELS HANDLE EVOLUTION OF THESE STORMS DIFFERENTLY, BUT ALL RESULT
IN SE LOWER EVENTUALLY GETTING WET. SURFACE FEATURES AT 01Z MATCH UP
PRETTY WELL WITH SOLUTIONS FROM 18Z ETA AND LATEST RUC40. THE ETA
MARCHES AN MCS ACROSS IA AND INTO SRN WI AND NRN IL OVERNIGHT,
EVENTUALLY BRINGING BULK OF PRECIP ACROSS MUCH OF LOWER AFTER 12Z.
ETA USUALLY PRETTY GOOD IN SHOWING MCS DEVELOPMENT, BUT TRACK RECORD
FAR WORSE ON NAILING THE LOCATION, ALTHOUGH LATEST TRENDS ADD
CONFIDENCE. AS WARM FRONT APPROACHES FROM THE SOUTH, THE RUC40
PROPAGATES SHOWERS AND STORMS EAST ALONG AND NORTH OF IT AS 850MB
THETAE ADVECTION SPREADS EAST ACROSS THE LOWER LAKES TO THE NORTH OF
THE FRONT. THUS, THE RUC40 IS A LITTLE QUICKER IN BRINGING PRECIP
INTO THE AREA.

SEVERE THREAT CONTINUES TO LOOK VERY LOW AT BEST AS ALL MODELS SHOW
BEST INSTABILITY REMAINING JUST SOUTH OF THE FA. CONVECTION OVER SRN
LOWER WILL BE ELEVATED, MITIGATING ANY HIGH WIND THREAT, AND
INSTABILITY PROGGED TOO LOW FOR WIDESPREAD SEVERE HAIL. LATEST DAY 2
HAS REMOVED SE LOWER FROM SEVERE THROUGH 12Z AND WILL REFRESH
THUNDERSTORM OUTLOOK TO PLAY DOWN SEVERE CHANCES EVEN MORE. EVENING
ZONE UPDATE FORTHCOMING TO ADDRESS LATEST TRENDS.

.DTX...NONE.

JW

In the hours before

Special weather statement, Apr 8, 10:22 PM EDT, 4 hours 55 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-091200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1022 PM EDT SUN APR 8 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS... PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS ARE LIKELY ACROSS CENTRAL AND SOUTHERN PORTIONS OF
SOUTHEAST MICHIGAN EARLY MONDAY MORNING. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE AND SPOTTER ACTIVATION IS NOT ANTICIPATED.

A COMPLEX OF THUNDERSTORMS WAS DEVELOPING ACROSS IOWA LATE
SUNDAY EVENING. THESE STORMS ARE EXPECTED TO CONTINUE TO DEVELOP AND
MOVE QUICKLY EAST TOWARD SOUTHEAST MICHIGAN AFTER MIDNIGHT...LIKELY
AFFECTING THE REGION AFTER 4 AM...MAINLY ALONG AND SOUTH OF
INTERSTATE 69. DUE TO A LACK OF STRONG INSTABILITY...NONE OF THESE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. HOWEVER...HEAVY
RAINFALL...WITH RATES UP TGO ONE INCH PER HOUR...WILL BE POSSIBLE AS
THE STORMS MOVE EAST AT 30 MPH.

STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

JW
Special weather statement, Apr 8, 11:57 PM EDT, 3 hours 20 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-091200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1157 PM EDT SUN APR 8 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS ARE LIKELY ACROSS CENTRAL AND SOUTHERN PORTIONS OF
SOUTHEAST MICHIGAN EARLY MONDAY MORNING. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE AND SPOTTER ACTIVATION IS NOT ANTICIPATED.

A COMPLEX OF THUNDERSTORMS WAS DEVELOPING ACROSS IOWA LATE
SUNDAY EVENING. THESE STORMS ARE EXPECTED TO CONTINUE TO DEVELOP AND
MOVE QUICKLY EAST TOWARD SOUTHEAST MICHIGAN THROUGH THE OVERNIGHT
HOURS...LIKELY AFFECTING THE REGION AFTER 4 AM...MAINLY ALONG AND
SOUTH OF INTERSTATE 69. IN ADDITION...SCATTERED THUNDERSTORMS HAD
DEVELOPED OVER EXTREME SOUTHWEST LOWER MICHIGAN AND NORTHERN
INDIANA. THESE STORMS MAY AFFECT LOCATIONS SOUTH OF INTERSTATE 94
AFTER 2 AM. DUE TO A LACK OF STRONG INSTABILITY...NONE OF THESE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. HOWEVER...HEAVY
RAINFALL...WITH RATES UP TO ONE INCH PER HOUR...WILL BE POSSIBLE AS
THE STORMS MOVE EAST AT 30 MPH.

STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

JW

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:41 AM EDTSevere Thunderstorm WarningDTXGenesee34 min
Apr 9, 9:54 AM EDTSevere Thunderstorm WarningDTXLenawee, Washtenaw51 min
Apr 9, 10:17 AM EDTSevere Thunderstorm WarningDTXMonroe43 min
Apr 9, 10:34 AM EDTSevere Thunderstorm WarningDTXWayne56 min
Apr 9, 10:42 AM EDTSevere Thunderstorm WarningDTXWashtenaw48 min
Apr 9, 11:03 AM EDTSevere Thunderstorm WarningDTXOakland57 min
Apr 9, 11:19 AM EDTSevere Thunderstorm WarningDTXMacomb41 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.